Conservative Treatment of a Left Atrial Hematoma and a Localized Tamponade Occurring During Treatment of Coronary Total Occlusion
Cardiac tamponade during percutaneous coronary intervention is a rare but serious complication that can occur after coronary perforation. Even more infrequent is a tamponade subsequent to a localized left atrial hematoma. In the literature, we found just 5 similar cases, and all of them underwent surgical intervention.1–4 The surgical option, using a median sternotomy or left thoracotomy approach, was taken in the first hours after the procedure because of progressive hemodynamic deterioration. In 4 of them, it consisted of hematoma drainage and atrial decompression; in 1 patient, the surgical option was vessel wall repair. We report our experience of a patient who sustained this complication as a consequence of a large right coronary dissection. The patient was treated conservatively with a successful outcome.
A 65-year-old man, previously treated with coronary artery bypass graft surgery and coronary percutaneous revascularization, was still symptomatic with effort angina refractory to maximal medical treatment. Myocardial scintigraphy showed evidence of inducible ischemia in the inferolateral left ventricular wall. He was hospitalized in our institution to attempt to recanalize the chronic occlusion of the right coronary artery (RCA). During the procedure, a subintimal dissection occurred in the middistal segment of the right coronary artery (Figure 1A and 1B), and in the more distal part of the posterolateral vessel, it resulted in a perforation of an atrial branch. Perivascular dye staining and contained extravasation were observed, although no pericardial opacification was noticed at fluoroscopy. After a few minutes, hemodynamic instability occurred, requiring dopamine support. The transthoracic echocardiogram showed a voluminous left atrial mass that almost obliterated the left atrial chamber. No pericardial effusion was present (Figure 2A and 2B). Protamine was administered to neutralize the heparin given during the procedure. Aspirin and clopidogrel were stopped.
The patient was transferred to coronary care unit for monitoring and treatment. Hemodynamic instability (pulmonary congestion and hypotension) was treated with dopamine (10 γ · kg−1 · min−1) and high-dose diuretic infusion. Cycles of facemask continuous positive airway pressure ventilation were used. A transesophageal echocardiogram showed a hypoechogenic, inhomogeneous, vacuolated large spheric mass (55×60 mm in dimension) occupying a large portion of the left atrium. Flow obstruction was detected with color Doppler examination of mitral inflow (Figure 3A through 3C). A magnetic resonance examination clearly characterized the hemorrhagic nature of the mass (Movie I in the online Data Supplement and Figure 4). A new angiographic evaluation the day after the procedure excluded an ongoing blood supply to the hematoma, and the RCA was occluded proximally.
Therapeutic options were discussed with the intensive care physicians and cardiac surgeons. We decided on conservative management. Dopamine was definitively withdrawn on the eighth day after the index procedure, and diuretic infusion was changed to oral. In the following days, the patient started mobilizing, and low-dose aspirin administration was restarted. The last transthoracic echocardiogram before discharge (15 days after the index complication) showed signs of initial hematoma reabsorption.
Our patient had a follow-up 2 weeks after hospital discharge (25 days after the procedural complication); he was asymptomatic for dyspnea and had no angina on moderate effort. Transthoracic (Figure 5A and 5B) and transesophageal (Figure 5C and 5D) echocardiograms showed that the hematoma was almost completely reabsorbed.
The online-only Data Supplement, consisting of a movie, is available with this article at http://circ.ahajournals.org/cgi/content/full/115/21/e603/DC1.